First, I want to thank you for taking the time to answer my questions, and for hosting this forum in general—reading it was a big help for me a couple of years ago during an extremely tough time.
I am a 25 year-old male. I was diagnosed with genital warts in May 2007. My dermatologist administered acid treatment and prescribed Aldara cream. Treatment took a long time, but the Aldara seemed to do the trick and the last wart I remember was around Sept 2008. I have been dating my current girlfriend since September 2009. For the first 7 months or so we used condoms, but being that we were exclusive for so long, she was on birth control, and I hadn’t seen any signs of warts in a year and a half, we stopped using condoms in April 2010.
A little over a week ago I noticed a small pinkish/reddish dot on the shaft of my penis, right over a small vein, and ever so slightly raised. Initially didn’t think anything of it, and figured it was just an irritated hair follicle. However, a couple of days went by and it didn’t seem to be going away, so I started to get nervous and saw my dermatologist on Friday (6/10). He said it was too small to say definitively, and applied an acid treatment “just to be safe.” At my request he also prescribed Zyclara.
Is it common for warts to recur in a healthy young male after so long a period of being gone? In other words, what are the chances this was actually another wart?
If this was in fact the start of a wart, what are the chances I infected my girlfriend? We had unprotected sex last week and have been for over a year now. Is it likely I already infected her and she just isn’t going to get warts?
Are there any steps my girlfriend could take at this point to attempt to reduce the potential future effects of the HPV if my bump was a wart?
If she does eventually end up with warts, will we re-infect/spread/exacerbate the condition in each other if we continue to have sex?
First, it is uncommon for genital warts to reappear more than a few months after treatment and resolution. It can happen, but is rare. On that basis alone, it is unlikely the bump you saw was a wart. Second, your description doesn't sound like a wart. Third, if you really had a wart, most likely the dermatologist would have recognized it as such -- and my guess is that he didn't actually recommend treatment as a suspected wart until you told him you wanted to take no chances.
In my opinion, it was a mistake for you to request treatment (if you did) and for the dermatologist to offer or agree to do it. It would have been smarter to wait a couple of weeks and see if the spot evolved into a typical wart. At this point, however, it probably will never be possible to know for certain; the bi- or tri-chloroacetic acid and/or one or two treatments with imiquimod (Zyclara -- exactly the same as Aldara) probably would cure it.
Even if it was a wart, there is no need to worry now about protecting your girlfriend. If it was a wart, then the HPV infection causing it has been present for at least a couple of months, and she has already been repeatedly exposed. It's even possible she has an HPV infection that you acquired from her. Either way, there is no point nor need to stop unprotected sex at this time. That horse is way out of the barn, galloping over distant fields.
As for the final question, it is believed that couples do not "ping pong" HPV infection back and forth. Once someone has had HPV for several weeks, s/he is highly resistant, probably entirely immune, to re-catching the same strain any time in the future.
In summary, I doubt you have a wart. If I were in your situation, I would not treat myself with imiquimod -- but you might discuss it again with your dermatologist before deciding whether to continue it. You and your partner to keep your eyes out for new warts, but I don't expect it to happen. You should not alter your sexual practices or frequency with her.
Thanks very much, Doctor. I appreciate the prompt and thorough response--it was reassuring and helpful. Just to be clear, I have yet to use the Zyclara (or even fill the prescription), I just requested it in case I saw anything else pop up or in case the initial bump did not resolve itself after the TCA treatment.
One more quick question if you'll allow it... possibly related. Starting yesterday I have been feeling slight discomfort in my urethra (mostly the lower portion, closer to my pelvis), and this morning I found a small amount of white discharge (not semen) at the tip. If I move my thumb up my urethra I can extract a small amount of discharge (mix of white and clear). I posted about similar conditions two years ago on the community forum--I tested negative for both gonorrhea and chlamydia then, and it eventually resolved (I did use some antibiotics). The only woman I've been with in about two years is my current girlfriend, and I'm certain she has been faithful. Any idea what this could possibly be? Any chance it is psychosomatic, resulting from extreme stress over the possible wart, or would it more likely be some kind of NSU I acquired through sexual activity with my girlfriend? I'll get it checked out by my GP, but just interested to hear your take on it.
Thanks again for everything you're doing here. You're a a phenomenal resource and a tremendous help to a lot of people.
You could have nongonococcal urethritis. Although generally considered an STD, NGU sometimes occurs in monogamous relationships, perhaps especially if there is oral sex; it is likely that entirely normal oral bacteria are irritating to the urethra. Or you might have prostatitis, which usually is not infectious (the cause of most cases is unknown) and not an STD. It isn't psychosomatic, at least not entirely. Emotions can influence symptoms, but not visible abnormalities like urethral discharge. Of course from my professional perspective, I have to also raise the possibility that you or your girlfriend have had other partners -- in which case, gonorrhea, chlamydia, or other STDs could be responsible.
So I agree with your plan to visit your GP about it -- or perhaps for enhanced expertise, your local health department STD or GUM clinic. (In the US, most general practitioners are now called family practitioners, i.e. FP -- hence my speculation that you might be in the UK, where GP remains the norm, in which case you will know about the NHS GUM clinics.) When you visit, try to avoid urinating for several hours, preferably overnight (i.e. an early morning visit) so any scant discharge won't be washed away before examination.
Thanks for the thanks. Let me know how it shakes out after you have been examined.
I just wanted give you a quick update on my situation. First, the small lesion I was initially concerned about ended up returning about a week and a half after the TCA treatment, so I'm fairly certain that it is in fact a wart. I have begun treatment at home using Zyclara, so hopefully I will be rid of it soon. On a side note, my dermatologist had mentioned a prescription cream based on green tea that was to be applied 3x a day--do you know anything about this and its level of effectiveness?
Second, I went to my physician to get checked out for the UTI symptoms. They did a urine test in the office and found no abnormal WBC count, but my doctor prescribed an antibiotic (doxycycline I believe) and ordered tests for gonorrhea, chlamydia (both urine) and HSV2 (blood) from the lab. Today I found out that the gonorrhea and HSV2 tests were negative, but the chlamydia test came back positive. I am extremely surprised at this, as I know I have been faithful and I really cannot fathom that my girlfriend has been unfaithful (I know it sounds naive, but she is extremely devoted). I've read that sometimes streptococcus agalactiae and other bacteria can cause false positives--is there any real chance of this or am I just grasping at straws? I had my doctor mail out an order for another test along with the prescription he's sending (azithromycin I believe, whichever you take all in one dose), so I will get a second result to verify, but I just wanted to know what you thought.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.